High Wind, Castro
- When
- May 24, 1:48 PM CST
- Where
- Castro forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
An upper level storm system moved out of the Rockies causing a surface low pressure system to strengthen over the eastern Texas panhandle. In response, strong winds spread over the West Texas region during the afternoon hours on May 24.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An upper level storm system moved out of the Rockies causing a surface low pressure system to strengthen over the eastern Texas panhandle. In response, strong winds spread over the West Texas region during the afternoon hours on May 24. The strong winds lead to several wind-driven grass fires as well as a couple localized high wind gusts. Reduced visibilities were reported across the region with three-quarter mile visibility reported at Lubbock International Airport at 14:53 CST.
The first high wind gust was observed at a KVII-TV Schoolnet site in Hart (Castro County). The site recorded a measured gust of 58 mph at 13:48 CST. A second severe wind gust was observed from the Texas Tech University mesonet site at Reese Center (Lubbock County). The site measured a peak gust of 59 mph at 14:40 CST which was determined to be associated with the passage of a large wind-driven wildfire.
This wildfire at Reese Center destroyed the mesonet site causing $12,000 in damage. Additionally, as the fire passed through the mesonet site, a maximum temperature of 148 degrees Fahrenheit was recorded at 1.5 meters before the sensor failed. The fire also destroyed the anemometer at a height of 10 meters. The Lubbock County Sheriff's Office closed roads near this wildfire due to low visibility within the smoke along with evacuating 30 to 50 residences. This fire burned a total of 1200 acres before being contained at 17:00 CST.
Another wildfire started shortly after the Reese Center fire at 14:45 CST in Garza County ten miles northeast of Post. This wildfire burned 3000 acres before it was contained during the late evening hours. No injuries or property damage were reported. A third wildfire began five miles west of Tulia in Swisher County. Interstate 27 in Swisher County was briefly closed due to low visibility within dense smoke. This wildfire burned 1500 acres before being contained around 21:00 CST. No injuries or property damage were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 11:34 AM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1234 PM CDT TUE MAY 24 2011 .AVIATION... WINDS AND PROSPECTS FOR BLOWING DUST CONTINUE TO BE THE MAIN CONCERNS AT BOTH TERMINALS THIS AFTERNOON. WESTERLY WINDS WILL INCREASE LATER THIS AFTERNOON AS A SFC LOW STRENGTHENS ACROSS SOUTHERN KS/OK. WE COULD VERY WELL SEE PERIODS OF IFR BLOWING DUST AT KLBB DURING THE LATE AFTERNOON AND EARLY EVENING HOURS WITH MVFR CONDITIONS MORE LIKELY AT KCDS. MDT TB FOR LARGE AIRCRAFT A DISTINCT POSSIBILITY BELOW 15KFT INVOF BOTH TERMINALS AS DEEP LAYER MIXING INCREASES. && .PREV DISCUSSION... /ISSUED 1035 AM CDT TUE MAY 24 2011/ UPDATE... AFTER ANALYSIS OF 12Z UPPER AIR OBSERVATIONS AND INITIAL MODEL GUIDANCE...SEE SOME DISCREPANCIES IN THAT THE UPPER HEIGHT FIELDS AND WINDS ARE STRONGER IN MODEL GUIDANCE THAN OBSERVED SOUNDINGS. OVERALL THE ECM F12H AND NAM INIT APPEAR TO BE CLOSEST WITH RAOBS THOUGH NAM IS REMARKABLY SLOWER WITH TRANSLATION OF H5 SPEED MAX. THUS...THIS DECREASES CONFIDENCE IN GUIDANCE WIND/HEIGHT GRADIENT MAGNITUDE. H5 JET MAX IS PROGGED TO TRANSITION OUR SOUTHERN ZONES LATE THIS AFTERNOON. AT THE SAME TIME TIGHTEST SURFACE GRADIENT WILL BE LOCATED ACROSS THE NORTHEASTERN ZONES BUT WE DO NOT NORMALLY SEE THE BEST DOWNWARD MIXING TO THE NORTH OF THE H5 JET STREAK. WHILE WIND ADVISORY APPEARS WELL JUSTIFIED WITH SUSTAINED WINDS FROM 30 TO 40 MPH OVER MUCH OF THE AREA...DO NOT HAVE CONFIDENCE FOR PAINTING AREA WITH HIGH WIND WARNING. WILL THEREFORE MAINTAIN WIND ADVISORY FOR THE WIND THREAT AND CLOSELY MONITOR SURFACE OBS THIS AFTERNOON. THAT SAID...CERTAINLY EXPECT ISOLATED SUSTAINED WINDS AOA 40 MPH AND/OR WIND GUSTS GE 58 MPH AT SOME POINT. WINDS MAY NOT GET REALLY CRANKING UNTIL MID AFTERNOON SO CERTAINLY DO NOT LET A SLOW RAMP-UP AT MID DAY CREATE A FALSE SENSE OF WHAT THE SPEEDS WILL BE. AT PRESENT...IT LOOKS LIKE THE SOUTHERN SOUTH PLAINS WILL LIKELY EXPERIENCE THE HIGHEST WINDS THIS AFTERNOON. OVERALL EXTREMELY CRITICAL FIRE WEATHER THREAT WILL EXIST TODAY AND AREA AGENCIES SHOULD MAINTAIN READINESS TO RESPOND TO THAT THREAT AS APPROPRIATE. 26 PREV DISCUSSION... /ISSUED 442 AM CDT TUE MAY 24 2011/ SHORT TERM... SHALLOW DRY-LINE PUSHING INTO SOUTHEAST ZONES EARLY THIS MORNING WILL NOT BE ABLE TO BUCK THE INCREASING WEST-SOUTHWEST FLOW ALOFT... SO WILL GET SHOVED TO THE EAST BY MID TO LATE MORNING. BROAD SURFACE LOW PRESSURE TROUGH ACROSS THE AREA BEFORE DAYBREAK WILL DEEPEN FROM THE EASTERN PANHANDLE OF TEXAS INTO WESTERN OKLAHOMA LATER TODAY AS SHARP PACIFIC UPPER TROUGH EMERGES FROM THE ROCKIES ON THE LEADING EDGE OF A 500 MB 90 KNOT SPEED MAX MOVING INTO THE SOUTHERN SOUTH PLAINS FROM EASTERN NEW MEXICO. MIXING WILL DEEPEN ABOVE 600 MB TODAY WITH STEEP LAPSE RATES WHILE INCREASING DOWNWARD FORCING WILL SHAPE UP NORTH OF THE MID LEVEL WIND CORE. ANYWAY...UNSEASONAL STRONG WEST-SOUTHWEST WINDS WILL DEVELOP TODAY WITH MOST AREAS EXPECTED TO BE WITHIN WIND ADVISORY LEVELS DURING THE AFTERNOON. THE DEEP MIXING AND DOWNWARD MOMENTUM TRANSFER COULD CONTRIBUTE TO A FEW GUSTS NEAR HIGH WIND WARNING LEVELS MAINLY OVER NORTHERN ZONES BUT DIFFICULT TO NARROW RISK AREA MUCH AT THIS TIME. STRONG WINDS ALSO SHOULD LEAD TO WIDESPREAD BLOWING DUST...THOUGH AMOUNT OF VISIBILITY RESTRICTION IS UNCLEAR. MOST FIELDS LIKELY ARE STILL OPEN...HOWEVER...AS THEY WOULD BE EARLY IN THE SPRING WHEN SIMILAR CYCLONIC WIND STORMS ARE MORE COMMON. AND THE SUPER-ADIABATIC LAPSE RATES NEAR THE SURFACE MAY ALSO LEAD TO ENHANCED NEAR-SURFACE INSTABILITY AND BLOWING DUST TODAY. SO WE ARE ALSO ADDING A BLOWING DUST ADVISORY FOR AREAS ON THE CAPROCK. TEMPERATURES TODAY SHOULD REMAIN QUITE WARM...ALTHOUGH COOLING ALOFT WILL CONTRIBUTE MINOR SURFACE COOLING...A FEW DEGREES PERHAPS. STRONG WEST TO EAST SURFACE PRESSURE GRADIENT WILL BE IN PLACE THIS EVENING SO WINDS WILL DECLINE GRADUALLY. WIND ADVISORY MAY NEED FURTHER EXTENSION INTO THE EVENING. A SURFACE COLD FRONT SWINGING SOUTHWARD FROM THE PANHANDLE APPEARS WILL STRUGGLE TO OVERCOME THE STRONG DOWNSLOPE WESTERLY COMPONENT...THOUGH COULD SLIDE INTO NORTHERN ZONES BY OR SHORTLY AFTER MIDNIGHT. COOLING OVERNIGHT LIMITED BY ON-GOING LOW LEVEL MIXING. RMCQUEEN LONG TERM... DRY WEATHER WILL CONTINUE THROUGH MOST OF THE LONG TERM FORECAST HOWEVER...PRECIPITATION COULD MAKE A RETURN BY EARLY NEXT WEEK. IN THE MEANTIME...THE UPPER LOW TO IMPACT THE AREA TODAY WILL BE SLOW TO MOVE AWAY FROM THE AREA. THE HEIGHT GRADIENT WILL STILL BE TIGHT ON WEDNESDAY INDICTING A POTENTIAL FOR STRONG WINDS. WARM TEMPERATURES WILL PROMOTE DEEP MIXING. A SPEED MAX OF 40KT AT 700MB WILL ROUND THE WEST SIDE OF THE TROUGH COUPLED WITH A 60 TO 70KT MAX AT 500MB MOVING OFF DURING THE DAY. STRONGEST WINDS MAY BE IN THE MORNING AND THEN TAPERING OFF BY THE AFTERNOON AS THESE SPEED MAXES DEPART. THE COLD FRONTAL PASSAGE CONTINUES TO BE DELAYED UNTIL EARLY WEDNESDAY EVENING. BECAUSE OF THIS...WEDNESDAY MAY BE A BIT WARMER THAN EXPECTED. ALSO...SOUTHERN AREAS MAY SEE ADDITIONAL FIRE WEATHER CONDITIONS. THE POWERFUL UPPER LEVEL SYSTEM WILL FINALLY LOSE ITS INFLUENCE OVER THE AREA AS A SHORTWAVE RIDGE BUILDS FOR THURSDAY. THE FRONTAL PASSAGE WILL ALSO KEEP TEMPERATURES AROUND AVERAGE FOR THURSDAY BUT THIS SURFACE RIDGE WILL QUICKLY MOVE EAST FOR THE WEEKEND. GENERALLY ZONAL FLOW WILL DOMINATE FOR FRIDAY AND SATURDAY WITH ANOTHER POSSIBLE FRONT STALLING OUT ON FRIDAY NIGHT OR SATURDAY MORNING. TEMPERATURES AT 850MB WILL SURGE TO 30-31C BUMPING UP TEMPERATURES INTO THE UPPER 90S WITH NEAR 100 DEGREES OFF THE CAPROCK. SOUTHWEST FLOW WILL INCREASE LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL PROMOTE DRYLINE ACTIVITY WITH MOISTURE RETURN INTO MUCH OF THE AREA. MODELS DO DIFFER ON THE TRACK AND STRENGTH OF A WESTERN US TROUGH BUT GENERALLY HAVE SOUTHWEST FLOW OVER THE REGION. WITH THE DRYLINE...THIS MAY PROMOTE SEVERAL DAYS OF CONVECTIVE ACTIVITY NEXT WEEK. JDV FIRE WEATHER... AN UNUSUAL EXTREME FIRE WEATHER SITUATION FOR SO LATE IN THE SPRING IS EXPECTED TODAY AS A DEEP CYCLONIC WIND STORM DEVELOPS IN A THREATENING LOCATION FOR STRONG WIND POTENTIAL OVER THE SOUTHERN HIGH PLAINS. AS THIS STORM IS OUT OF SEASON...CONFIDENCE IN SPECIFIC WIND SPEEDS IS SOMEWHAT LIMITED. ALL GUIDANCE POINTS TO A VERY WINDY DAY AT A MINIMUM...AND SOME SOLUTIONS INDICATE HIGH WIND GUSTS NEAR 60-65 MPH. PATTERN IS EVOLVING WITHIN A VERY WARM TEMPERATURE REGIME WITH HOTTEST LOW LEVEL TEMPERATURES SHIFTING A BIT EAST OVER ROLLING PLAINS AND WESTERN OKLAHOMA TODAY...AND ALSO AN EXPANSIVE REGION WITH EXTREME TO EXCEPTIONAL DROUGHT. CAUTION MUST BE TAKEN TODAY GIVEN THE LARGE DEPARTURE FROM NORMAL FOR A SITUATION LIKE THIS. MINOR ADJUSTMENT TO HASTEN THE START TIME OF THE RED FLAG WARNING TODAY INTO THE LATE MORNING. RMCQUEEN FIRE WEATHER CONDITIONS MAY REDEVELOP ON WEDNESDAY AFTERNOON PARTICULARLY ACROSS THE SOUTHERN SOUTH PLAINS. ABOVE AVERAGE TEMPERATURES WILL CAUSE RELATIVE HUMIDITIES TO DROP INTO THE SINGLE DIGITS AGAIN FOR MOST AREAS EXCEPT THE PANHANDLE. WINDS WILL INCREASE EARLY IN THE DAY ACROSS THE SOUTHERN SOUTH PLAINS AND TAPER OFF DURING THE AFTERNOON WHICH MAY NOT BE COMPLETELY IN PHASE WITH THE LOW RELATIVE HUMIDITIES EXPECTED DURING THE AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 50 80 46 84 53 / 0 0 0 0 0 TULIA 53 82 49 84 58 / 0 0 0 0 0 PLAINVIEW 53 84 49 85 59 / 0 0 0 0 0 LEVELLAND 53 86 49 87 60 / 0 0 0 0 0 LUBBOCK 55 86 51 86 61 / 0 0 0 0 0 DENVER CITY 54 90 49 88 62 / 0 0 0 0 0 BROWNFIELD 54 88 50 87 62 / 0 0 0 0 0 CHILDRESS 59 87 52 84 62 / 0 0 0 0 0 SPUR 58 89 53 87 62 / 0 0 0 0 0 ASPERMONT 62 91 55 86 66 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR THE FOLLOWING ZONES: TXZ033>035-039>044. WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. BLOWING DUST ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1111 AM CDT TUE MAY 24 2011 TXZ021>044-251615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1111 AM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY STRONG WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON LEADING TO EXTREME FIRE WEATHER CONCERNS AND AREAS OF BLOWING DUST. A RED FLAG WARNING REMAINS IN EFFECT WHILE WIND ADVISORIES ALSO HAVE BEEN POSTED THROUGHOUT THE SOUTHERN PLAINS REGION...AS SUSTAINED WINDS OF 30 TO 35 MPH ARE EXPECTED WITH GUSTS TO AROUND 55 MPH. BLOWING DUST ADVISORIES ALSO HAVE BEEN ISSUED FOR AREAS ON THE CAPROCK...WITH VISIBILITY RESTRICTIONS NEAR OR UNDER A MILE IN MANY PLACES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO PRODUCE ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY...ESPECIALLY ACROSS THE SOUTHERN SOUTH PLAINS AND ROLLING PLAINS. A FIRE WEATHER WATCH IS IN EFFECT ON WEDNESDAY FOR THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS.
The national radar mosaic for the moment the first event began.
3 wildfire, 2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314569, 314563, 314567, 314570, 314572.